Alert archive / Texas / Freeze Warnings in 2023
Freeze Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this freeze warning at Dec 10, 2023, 2:30 PM CST for 31 counties in Texas. It took effect at Dec 10, 2023, 11:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2023, 2:30 PM CST (20:30 UTC)
- In effect from
- Dec 10, 2023, 11:00 PM CST
- Expired
- Dec 11, 2023, 9:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Austin/San Antonio, TX
All 31 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -193 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS74 KEWX 102030 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 230 PM CST Sun Dec 10 2023 TXZ171>173-185>194-203>209-218>225-111115- /O.NEW.KEWX.FZ.W.0002.231211T0800Z-231211T1500Z/ Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Karnes- Gonzales-De Witt-Lavaca- Including the cities of Llano, Burnet, Georgetown, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, and Hallettsville 230 PM CST Sun Dec 10 2023 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST MONDAY... * WHAT...Sub-freezing temperatures as low as 26 degrees are expected. * WHERE...Portions of south central Texas. * WHEN...From 2 AM to 9 AM CST Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
316 WWUS74 KEWX 110454 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1054 PM CST Sun Dec 10 2023 TXZ171>173-185>194-203>209-218>225-111300- /O.EXT.KEWX.FZ.W.0002.231211T0500Z-231211T1500Z/ Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Karnes- Gonzales-De Witt-Lavaca- Including the cities of Llano, Burnet, Georgetown, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, and Hallettsville 1054 PM CST Sun Dec 10 2023 ...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Sub-freezing temperatures as low as 26 degrees are expected. * WHERE...Portions of south central Texas. * WHEN...Until 9 AM CST Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
617 WWUS74 KEWX 111103 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 503 AM CST Mon Dec 11 2023 TXZ202-217-228-111500- /O.EXA.KEWX.FZ.W.0002.000000T0000Z-231211T1500Z/ Kinney-Maverick-Dimmit- Including the cities of Brackettville, Eagle Pass, and Carrizo Springs 503 AM CST Mon Dec 11 2023 ...FREEZE WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Kinney, Maverick and Dimmit Counties. * WHEN...Until 9 AM CST Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ171>173-185>194-203>209-218>225-111500- /O.CON.KEWX.FZ.W.0002.000000T0000Z-231211T1500Z/ Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Karnes- Gonzales-De Witt-Lavaca- Including the cities of Llano, Burnet, Georgetown, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, and Hallettsville 503 AM CST Mon Dec 11 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 26 degrees are expected. * WHERE...Portions of south central Texas. * WHEN...Until 9 AM CST Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
053 WWUS74 KEWX 111459 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 859 AM CST Mon Dec 11 2023 TXZ171>173-185>194-202>209-217>225-228-111600- /O.EXP.KEWX.FZ.W.0002.000000T0000Z-231211T1500Z/ Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio-Atascosa-Wilson- Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 859 AM CST Mon Dec 11 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING... Temperatures have quickly rebounded following sunrise, with most locations reporting temperatures above freezing in current surface observations. The Freeze Warning will thus be allowed to expire at 9 AM. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 10, 11:50 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 10, 11:50 AM CST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1150 AM CST Sun Dec 10 2023 ...New AVIATION... .SHORT TERM... (Today through Monday) Issued at 145 AM CST Sun Dec 10 2023 Yesterday's front is now well in our rear-view, and northerly winds have reached their peak overnight at 10-25 mph with frequent 25-30 mph gusts. The pressure gradient should gradually slacken over the next 12-18 hours as the surface high currently centered off to our NW in CO and NM drifts to TX and weakens. By the afternoon, winds will be 5-10 mph over our western areas and 10-15 mph east, and these winds will continue to diminish to 5 mph or less by the evening. Under clear skies, below normal highs will reach the upper 50s north and lower 60s south. Overnight, the surface high will drift east far enough that a light southerly flow may develop. However, some locations may decouple for long enough to limit mechanical mixing and allow radiational cooling to dominate the sfc temperature profile. Some areas will likely dip into the 28-32 degree range early Monday morning, however other locations will remain above freezing. With some uncertainty in the wind influence, and given most counties where freezing temperatures are likely will not see these conditions across the entire county, we have opted to start with an SPS for all but Val Verde County (where NBM freeze probabilities are less than 40% essentially county- wide and almost no forecast pixels reach freezing at this time) and allow the day shift to further evaluate. However, a Freeze Warning is likely to be needed for at least some of the region. The urban centers of Austin and San Antonio are not expected to freeze, nor is most of the Edwards Plateau. Despite the cold start, increasing southerlies and continued sunshine will allow for a quick warm-up with daytime highs on Monday in the 60s. && .LONG TERM... (Monday night through Saturday) Issued at 145 AM CST Sun Dec 10 2023 An upper level low takes shape over the Great Basin on Tuesday with a moist southwesterly flow aloft developing over our area. A moist southeasterly lower level flow strengthens over our area. Warmer temperatures are expected Monday night into Tuesday. Moisture levels continue to increase Tuesday night into Wednesday as the upper level low moves to over Arizona. Forcing strengthens leading to chances of showers by Wednesday. The upper level low moves over El Paso on Thursday, drops southeast over our area on Friday, then off the Texas coast late Saturday. In addition, a cold front drops south over our area late Thursday night into Friday to enhance chances of showers. Minimal instability and weak mid level lapse rates indicate a potential for only isolated thunderstorms, at times. As the low moves off to the south and east, chances of showers end from west to east Friday night into Saturday. Although, the 10/00Z operational runs have come into better agreement, ensembles still show some differences. As a result, expect continued tuning of the forecast as we go through mid week into next weekend. Due to the extensive cloudiness and showers on Wednesday through Saturday, below normal high temperatures and above normal low temperatures are expected. && .AVIATION... (18Z TAFS) Issued at 1140 AM CST Sun Dec 10 2023 VFR conditions are expected at area TAF sites through the current forecast period. Gusty north to northwest winds will continue at the I-35 sites through late afternoon, then become light and northerly or light and variable for the evening and overnight hours. Late in the period, winds will become southerly around 11/16Z. Out west at DRT, northwest winds continue this afternoon, then will go light and variable or light easterly for the evening and overnight hours. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 34 64 40 / 0 0 0 0 Austin Bergstrom Intl Airport 60 29 64 38 / 0 0 0 0 New Braunfels Muni Airport 61 32 66 42 / 0 0 0 0 Burnet Muni Airport 57 31 65 39 / 0 0 0 0 Del Rio Intl Airport 61 36 67 41 / 0 0 0 0 Georgetown Muni Airport 58 29 63 38 / 0 0 0 0 Hondo Muni Airport 62 30 64 41 / 0 0 0 0 San Marcos Muni Airport 60 30 64 40 / 0 0 0 0 La Grange - Fayette Regional 58 31 63 41 / 0 0 0 0 San Antonio Intl Airport 61 34 63 42 / 0 0 0 0 Stinson Muni Airport 62 34 66 42 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...Gale Aviation...Platt
Hazardous weather outlook, Dec 10, 2:30 PM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 230 PM CST Sun Dec 10 2023 TXZ171>173-183>194-202>209-217>225-228-112030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 230 PM CST Sun Dec 10 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A Freeze Warning is in effect for early Monday morning across the Hill Country, Interstate 35 corridor and coastal plains. Sub- freezing temperatures as low as 26 degrees are expected. Take steps to protect tender plants from the cold. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.